We have recently settled a claim for a client who received NHS treatment at Nuffield Health, Brentwood Hospital, during which a nerve block was administered to the wrong side of his neck. As a result, he experienced years of numbness, pain and unpleasant pins and needles.
In March 2014, our client was due to undergo a left shoulder arthroscopy. Prior to the operation, the anaesthetist delivered the nerve block incorrectly to the right side of his neck rather than the left. The anaesthetist realised his mistake immediately, and after our client awoke, he was informed what had happened and warned that he would not have any feeling in his right arm. He was assured that the numbness would wear off overnight but this did not happen.
Our client continued to feel numbness and pins and needles in his right arm, despite being repeatedly assured that this would subside. He began to experience pain in his left elbow; although the surgery had been performed on the left arm, he was relying on it instead of his right arm due to the continued numbness. He saw a neurologist and was prescribed strong pain medication, but did not experience any improvement. His right arm continued to cause him problems, and kept him awake at night. It was particularly painful if he knocked it, and he found that he had lost strength in his arm. He often dropped objects he held in his right hand.
Although EMG studies and an MRI scan could not determine any biomechanical or physical cause for our client’s ongoing symptoms, it was felt likely that he was suffering from either complex regional pain syndrome or a somatiform disorder. Our client’s symptoms have not improved despite it being over two years since his operation.
The defendant admitted that it was negligent in injecting the nerve block into the right side of our client’s neck and, after further negotiations, we were able to achieve a good settlement for him. It is hoped that he will now be able to use this compensation to undergo a recommended pain management programme to improve his pain and symptoms.